What if I discontinue ALL HIV meds
Nov 1, 2013
Hi, I was diagnosed HIV positive in November 2008, 5 years back. When first diagnosed my CD4 count was 15, YES "15" and my viral load 100,000. Today I saw my HIV specialist and my CD4 count was 162 with an undetectable viral load. Since my diagnosis I've been very depressed, I see a psychiatrist and am on four different antidepressants. I've had one terrible event involving death of a friend or pet for each of the past five years. I can't even get a dinner date with someone HIV positive and those that claim they are negative run like I have the plague. I've just had it, I cry all the time and ache all over feeling tired and lifeless. I lay on my sofa probably 20 hours a day. I just can't take it any more. I am considering stopping all HIV meds, I take Truvada, Prezista, Norvir, and Mepron. Since my CD4 count is very low and my Hiv specialist tells me that it will never return to normal I feel like I am just an illness away from death anyway. If I discontinue all HIV meds how long should I have to get my affairs in order? Thanks for your response.
Response from Dr. Henry
I have seen patients who slowly continue to gain CD4 cells with time on effective HIV treatment. You may be able to switch to simpler therapy soon (ie a dolutegravir based regimen). The risk for an AIDS event in lower in patients on effective treatment even if the CD4 count is low. Efforts are underway to try to decrease inflammation, improve gut function, and other interventions to further improve the health of HIV+ persons beyond what has been accomplished with HIV drug alone. I feel for your situation. As bad as you feel now stopping meds often can lead to AIDS-related complications that can cause terrible symptoms that can last a long time (widely variable course for persons with low CD4 counts not on HIV treatment=tough to predict what will happen and for how long!). I would encourage you to continue to work with your HIV provider and psychiatrist. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.